Getting off of Toprol XL

Well, tomorrow I am off to see my EP but not for a pacer check. I am going in to see about getting off of my beta-blocker. I've been on Toprol XL 50mg daily for about 4 or 5 years now. My old cardio prescribed it for me when he didn't know what else to do for me but drug me for my condition. (For those of you familiar with my story or even not I'll just say that I was diagnosed with neurocardiogenic syncope and severe bradycardia.) I can honestly say that I never noticed a helpful difference being on Toprol and know that my pm is what relieved all my symptoms. I don't know if my new EP (I moved states, almost died, and had the pm put in via emergency surgery) kept me on the Toprol because he actually thought it was a good idea or if he just kept me on it because I was already on it.

I need some answers. I'm a bit nervous because everything has been going so well since the surgery that I don't want to risk changing something and have it all go down hill. I want to try going of the Toprol, though, and know I can always go back on it. I just hate taking meds if I don't have to and I still think it makes me a bit sluggish and it defintiely keeps my toes and fingers cold! I also know it is a class C drug and shouldn't be taking while pregnant--my husband and I want to start our family soon. SO...

I guess I'm just looking for some encouragement. I just don't want to go in tomorrow and have my doc laugh at me for coming in about this (even though I know he won't because he's great at not at all like that). Why do we get so nervous to get answers from our docs sometimes?! If anyone else has been on a beta-blocker and asked to go off it, can you lend some encouragement or questions I should ask? I'm pretty prepared as I've done 'research' for months.

Thanks for listening.
ela-girl


10 Comments

No More Toprol

by Meadowlark - 2008-01-15 04:01:01

I was put on Toprol (not XL so took it 2xDay) when I had my PM implanted in Nov 07. The purpose was to lower my heart rate to avoid tachycardia. I felt sluggish and "fog-brain" with Toprol but decided to give it a chance. Well, on Dec 14 I went to the ER with a heart rate of 144BPM, higher than my BPM had EVER been! They kept me overnight and the next day my cardiologist took me off Toprol and put me on Cardizem (a calcium-channel blocker). YAY! I hated Toprol but love Cardizem....no more sluggish, brain-fogged days. I feel "normal" for the first time in months. Plus, my heart rate has not been over 71 since (my PM is set at 60 so it never drops below 59-60) starting the Cardizem.

Each person is different, but for me, beta-blockers makes things worse in many ways. I guess it is trial and error...I'm still new at all this.

I wish you the best.

Deb

No more for me!

by boatman50 - 2008-01-15 05:01:24

I also was put on Toprol XL after my pm implant June of 06. It was an emergency implant and I think the cardiologist put me on it because it may be a standard thing they do or he had no other ideas. It was an attempt to control my V V S (never had any symptom until after the pm). After the cardiologist wanted to double the doseage I said no because I did not like the way I felt. He sent me to the EP (best move ever) and the EP took me off meds, raised the lower rate to 70 and told me to stay hydrated. It has helped very much and I don't feel like I am in slow motion! I hope it works out for you, keep us posted.
Boatman

just be honest.

by rubygem - 2008-01-15 06:01:19

i took a beta blocker for a very short period of time right before getting my pacemaker put in and noticed that i just "wasn't feeling it" ever at work or in my day to day routines. to be honest sometimes it was knocking me out cold. when i was being discharged from the hospital i told my cardiologist about it and he was very understanding telling me that no drug is a miracle drug and if the side effects are that negative for me then we'd try something else. i guess what i'm saying is just be honest with your doctor and if they have your best interest in mind they should work something out with you. good luck!
-Meg

More info

by ela-girl - 2008-01-15 08:01:08

I guess I should mention that I am NOT on Toprol for help with managing high blood-pressure. My blood pressure has always been low and is even lower with my "condition." I've been on beta-blockers for the beta-blocking effect. Basically, the Toprol (or any beta-blocker) is supposed to keep my heart from contracting too hard when my BP drops and heart rate slows which makes my heart want to pump harder to push out oxygenated blood to my system even though the chamber is not full. It's kind of like taking a half full water bottle and trying to squeeze the bottle to get the water out--but you would really have to squeeze it forcefully to get any water out if it's only half full. Anyways...the Toprol (I've been on other b-blockers, too) never helped with the syncope or, obviously, the bradycardia. But since having the pm implanted, I've been great! So, why take the b-blocker if it's not necessary. I would at least like to try and see what happens.

Thanks for all your sharing, my pm peeps!

ela-girl

There may be other BB's

by axg9504 - 2008-01-15 08:01:38

I had Toprol XL some years ago for a couple of weeks and had the same crappy feeling all day on it that you describe. It was prescribed because I was thought to have parox. afib (during exercise) which turned out later not to be the case. I now have a PM (4th day) since subsequently it was shown that what was really happening was that my heart rate went down when I exercised and these drugs (I also tried rhythmol and flecainide) were making things worse. Since my BP had also been going up, especially at the doc's, I was put on a BB - Inderal 80 mg/day. I've been taking it for 4 days, my BP is now near normal, my rate at rest is around 62, instead of 80. I don't feel the listlessness I had under Toprol, feel a little spaced out, but nothing like Toprol. So right now, since I'm not back to exercising yet, it's the Inderal that's helping. The doc said there were about 20+ of these drugs and we could try another if I didn't like it. My goal is to one day start exercising regularly and hope that will bring my BP down without the need for drugs. I can tell you that you can go off of Toprol cold turkey without tapering. I did and it did not cause any problems (I just got my life back)

no need to be nervous.

by jessie - 2008-01-15 11:01:11

he is a mere human like us all. keep that in mind. he just happened to go to school to be a doctor. he isn't god and doesn't know everything. it is not a stupid question. you ahve the right to question it. i will be thinking of you and i will be hoping all goes well for you take care now jessie

good luck

by blessed - 2008-01-15 11:01:54

good luck tomorrow~let me know how things go!!

It's your body

by ElectricFrank - 2008-01-16 02:01:12

The important things with the doc is to be firm in your requests and then let him/her know that you won't blame them if it doesn't work out. That way it is a cooperative venture.
When I had my pacer put in the cardiologist wanted to put me on several meds plus run a chemical stress test. I firmly stated that I wanted to wait and see what the effects of the pacemaker was before complicating things with more variables. Within a few days I was walking 3 miles/day and felt great. If I had listened to him a premature stress test would have indicated I needed meds with all the side effects everyone mentions here.

I needed BB for arrythmia too

by axg9504 - 2008-01-16 08:01:02

It's not just the moderately high BP that the doc was addressing in my case. I also have some sort of atrial arrythmia that starts me off on a junctional rhythm when I exercise. As I was leaving the hosp. after my PM the doc. in fact was about to write Toprol for me till I reminded him of my aversion. Like Frank I would have liked to leave out the med. but everytime I went in to the clinic my BP would be high and it was also high at home when spot checking so I finally had to concede that some med was needed.

iam off troprol also

by Aztec - 2008-01-18 09:01:32

well iwas on inderal for 20 yrs with no problems at all for cardiomyopothy fast heart beat which was working great , but then in july 07 i ask the doc for a new med i could take once a day time released cause my nderal was 3x a day they gave me troprol well since then i had bad spells almost passed out and the i had a icd put in in aug 07 well i get paced if i go below 50 bpm and shocked if i go above 200 bpm and it was getting worse well i asked to go back on inderal since this all started since i switched , so now im back on inderal and im doing much better i think i may not even need the pacer it was just the troprol that screwed me up.

You know you're wired when...

You trust technology more than your heart.

Member Quotes

I am a 58 year old woman, race cars, ski at 13,000+ feet, work out daily, have become a second-degree black-belt in Karate, run a business - no limitations.